Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 186, NWS Grand Forks, ND

August 2, 2008Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2008, 4:58 PM CDT for Cass County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 4:58 PM CDT (21:58 UTC)
Expired
Aug 2, 2008, 5:28 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:58 PM CDTHAIL 13 Wsw Ayr, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 022158
SVRFGF
NDC017-022300-
/O.NEW.KFGF.SV.W.0186.080802T2158Z-080802T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED NEAR AYR...OR 26 MILES EAST OF VALLEY CITY...
  MOVING TO THE EAST AT 41 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERIE AT 505 PM CDT...
  ARTHUR AT 515 PM CDT...
  9 MILES NORTH OF PROSPER AT 525 PM CDT...
  ARGUSVILLE AT 535 PM CDT...

  INTERSTATE 29 BETWEEN MILE MARKER 87 AROUND 530 PM CDT...
  AND MILE MARKER 72 AROUND 540 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4722 9685 4694 9685 4692 9752 4715 9762
TIME...MOT...LOC 2158Z 264DEG 35KT 4706 9746

$$

TG/ME
2 follow-up statements
000 
WWUS53 KFGF 022218
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 PM CDT SAT AUG 2 2008

NDC017-022300-
/O.CON.KFGF.SV.W.0186.000000T0000Z-080802T2300Z/
CASS ND-
518 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTHEAST OF ERIE...OR 28 MILES NORTHWEST OF
FARGO...MOVING TO THE EAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTHUR BY 525 PM CDT...
  9 MILES NORTH OF PROSPER BY 540 PM CDT...
  GARDNER AND ARGUSVILLE BY 545 PM CDT...
  9 MILES NORTH OF HARWOOD BY 550 PM CDT...

  INTERSTATE 29 BETWEEN MILE MARKER 78 AROUND 545 PM CDT...
  AND MILE MARKER 77 AROUND 550 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4698 9737 4714 9744 4722 9686 4694 9685
TIME...MOT...LOC 2218Z 263DEG 29KT 4707 9729

$$

TG/ME
000 
WWUS53 KFGF 022228
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT SAT AUG 2 2008

NDC017-022239-
/O.CAN.KFGF.SV.W.0186.000000T0000Z-080802T2300Z/
CASS ND-
529 PM CDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF ARTHUR...OR 22 MILES
NORTHWEST OF FARGO...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4698 9737 4714 9744 4722 9686 4694 9685
TIME...MOT...LOC 2229Z 259DEG 22KT 4708 9714

$$

TG/ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:49 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 2:49 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT SAT AUG 2 2008

.SHORT TERM...
CLUSTER OF CONVECTIVE ACTIVITY ACROSS NW FA SLOWING MOVING EAST.
CURRENT ANALYSIS SHOWS INSTABILITY AND LLJ FORCING CONTINUING TO
FUEL TSTORMS WITH SHORTWAVE ENERGY VISIBLE ON WV IMAGERY NOW
SLIDING INTO NW NDAK. COLD POOL HAS DEVELOPED AND PUSHED
CONVECTION EAST. THIS COMBINED WITH THE LLJ EXPECTED TO VEER TO
THE NE SHOULD ALLOW FOR CONVECTION TO WEAKEN AS IT MOVES INTO MORE
STABLE AIR. CONVECTIVE BLOWOFF HAS HELD TEMPS DOWN ACROSS THE N
PORTIONS OF THE FA.

CURRENT STORMS ARE EXPECTED TO DIMINISH AS SW ENERGY LIFTS NORTH
AND SUBSIDENCE SETS IN. UNCERTAINTY EXISTS IN IF THE ATMOSPHERE
CAN RECOVER AS TO WHETHER ANOTHER ROUND OF THUNDERSTORMS WILL
DEVELOP THIS EVENING AS THERE ARE A COUPLE MORE WAVES EVIDENT IN
WATER VAPOR ACROSS E MT AND N WY TO PROVIDE INITIATION. THUS KEPT
THE CHANCE POPS FOR THE FA.

MODELS ARE IN GOOD AGREEMENT WITH DEVELOPING CONVECTIVE SYSTEM
ACROSS THE HIGH PLAINS OVERNIGHT. THIS COMPLEX IS PROGGED TO MOVE
EAST THROUGHOUT THE DAY ON SUNDAY. UPPER LEVEL JET IN FAVORABLE
POSITION FOR ENHANCED LIFT ALONG WITH INVERTED TROUGH FROM SFC LOW
IN SD. THIS COMBINED WITH ML CAPES FROM 1000 TO 3000 J/KG WOULD
SUGGEST CONVECTIVE MODE TO BE SUPERCELLULAR. UNCERTAINTY EXISTS IN
THE STRENGTH OF THE CAP AND HOW FAR SOUTH DEVELOPMENT WILL BE AS
700MB TEMPS ARE EXPECTED TO BE IN THE 10C-12C.

THE BOUNDARY SHIFTS SOUTH TAKING MOISTURE AND LIFT WITH IT FOR
MONDAY AND TUESDAY. THUS LOWERED AND REMOVED CHANCE POPS.
MAX TEMPERATURES WILL COOL AS 850 TEMPS DROP AOA 10C.

.LONG TERM...LONG RANGE MODELS ARE IN GOOD AGREEMENT INDICATING
NORTHWEST FLOW SETTING UP ACROSS THE FORECAST AREA THROUGH MIDDLE
OF NEXT WEEK. A DEEP UPPER LEVEL TROUGH WILL LINGER OVER HUDSON
BAY FOR MUCH OF THE UPCOMING WORK WEEK. THIS WILL RESULT IN
TEMPERATURES SLIGHTLY BELOW NORMAL FOR EARLY AUGUST. DUE TO
LIMITED MOISTURE AND TIMING UNCERTAINTIES IN NW FLOW...WILL GO DRY
FOR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS
AREAS TO THE SOUTH REMAIN UNDER STRONG CAP. OVERALL VFR
CONDITIONS WITH ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS...ONLY
TAF SITE EXPECTED TO AFFECTED IS DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK/TG
Hazardous weather outlook, Aug 2, 6:42 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT SAT AUG 2 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
642 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF
A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE
INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED
LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS
AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE
LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW
PRESSURE DROPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Aug 2, 2:35 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             SHEYENNE                47.83N 99.12W
08/02/2008  M1.75 INCH       EDDY               ND   TRAINED SPOTTER

&&

G2
Local storm report, Aug 2, 2:59 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
259 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             10 ENE SHEYENNE         47.88N 98.92W
08/02/2008  E1.50 INCH       BENSON             ND   TRAINED SPOTTER

&&

G2
Local storm report, Aug 2, 3:00 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             OBERON                  47.92N 99.21W
08/02/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

G2
Local storm report, Aug 2, 4:05 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
405 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             HANNAFORD               47.31N 98.19W
08/02/2008  E1.75 INCH       GRIGGS             ND   TRAINED SPOTTER

&&

G2
Local storm report, Aug 2, 4:06 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             6 S COOPERSTOWN         47.36N 98.12W
08/02/2008  E1.00 INCH       GRIGGS             ND   TRAINED SPOTTER

&&

G2
Local storm report, Aug 2, 4:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 SW HOPE               47.29N 97.76W
08/02/2008  E1.25 INCH       STEELE             ND   PUBLIC

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:26 PM CDTSevere Thunderstorm WarningFGFBenson64 min
Aug 2, 1:01 PM CDTSevere Thunderstorm WarningFGFBenson59 min
Aug 2, 1:08 PM CDTSevere Thunderstorm WarningFGFBenson, Towner67 min
Aug 2, 1:51 PM CDTSevere Thunderstorm WarningFGFEddy54 min
Aug 2, 2:20 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey55 min
Aug 2, 3:04 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele56 min
Aug 2, 3:58 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele42 min
Aug 2, 4:04 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.